Pennsylvania, 2019

Tornado and Hail in Pennsylvania, May 19, 2019

May 19, 2019 · NWS PHI · 21 events in 5 counties and zones

A warm front moved through the mid-Atlantic on the morning of May 19. This set the stage for the warmest day of the year to that point for most of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$50,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A warm front moved through the mid-Atlantic on the morning of May 19. This set the stage for the warmest day of the year to that point for most of the region. The combination of daytime heating and a pre-frontal trough ahead of an approaching cold front led to thunderstorm development late in the day. Thunderstorms organized into a line which produced pockets of wind damage over eastern Pennsylvania and northern New Jersey. A brief tornado also occurred in Pennsylvania. With the loss of daytime heating, storms weakened as they moved to the northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 19, 2:48 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, May 19, 2:48 PM EST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
348 PM EDT Sun May 19 2019

.SYNOPSIS...
Low pressure will track across the Great Lakes and into Canada
tonight and Monday, pulling a cold front across our region Monday
afternoon and evening. High pressure then builds in for Tuesday into
Wednesday. A warm front arrives in our area late Thursday night and
Friday, followed by a cold front during Saturday which may then
stall to our south Sunday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The mid level ridge that extended up the east coast today will
continue to move out to sea. A narrow band of low clouds drifted off
the ocean and over parts of southeastern Delaware and southeastern
New Jersey.

Showers and thunderstorms began to develop from central Pennsylvania
down to West Virginia early this afternoon. The showers and
thunderstorms will continue to move northeastward and they are
expected to reach Berks County, the Lehigh Valley and the Poconos in
the 7 to 9 o'clock time from. Those counties are in Severe
Thunderstorm Watch 193. Wind gusts around or in excess of 60 MPH are
possible along with large hail. Locally heavy rain is anticipated
and there may be some flooding of roadways and areas of poor
drainage.

The thunderstorms are expected to weaken with the loss of daytime
heating. While the thunderstorms should move into parts of
southeastern Pennsylvania and northwestern New Jersey around 9 to 11
o'clock, they are not expected to be severe at that time.

With the precipitation's trajectory remaining northeastward, most of
the showers and remaining thunderstorms are expected to avoid the
coastal plain overnight.

After the showers and thunderstorms lift to the northeast of our
region, we are anticipating a partly cloudy sky for late tonight.

A south wind around 10 to 15 MPH this evening should diminish and
become southwest late tonight. Temperatures will remain quite mild
with lows in the 60s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
A cold front is forecast to approach from the northwest late on
Monday. The wind is expected to settle into the west southwest with
speeds increasing into the 10 to 20 MPH range with gusts of around
25 MPH. The gusty wind is anticipated to begin mixing somewhat drier
air down from aloft. Dew point readings should fall from the middle
and upper 60s in the morning to around 60 late in the afternoon at
most locations.

Regardless of the subtle drop in low level moisture and the drying
aloft, there should be enough instability in the afternoon to
trigger the development of scattered showers and thunderstorms.
Mixed layer CAPE vales are forecast to increase around 600 to 1000
J/kg.

Another warm day is expected with highs mostly in the 80S.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Summary...Cooler with much lower humidity Tuesday into Wednesday,
then some warming. Some convective chances at times, however no
significant storm systems are anticipated.

Synoptic Overview...An upper-level trough in eastern Canada into the
Great Lakes swings across the Northeast Monday night, and even
strengthens some across the Northeast Tuesday before shifting east.
Another strong upper-level trough lifts across the Plains Tuesday
and Wednesday resulting in a building ridge nearing the East. The
ridge builds more Thursday into Friday, although short wave energy
topping it will keep more of a northwesterly flow aloft regime
across the Northeast. At the surface, a cold front shifts offshore
Monday evening with lowering dew points and cooler air. The pattern
looks to generally repeat from Thursday onward as a warm front
arrives followed by a cold front during Saturday.

For Monday night...An upper-level trough will slide across the
Northeast with the center of it into adjacent Canada. A cold front
is forecast to shift offshore early in the evening, ending any
showers and thunderstorms. A few thunderstorms could be on the
strong side early with gusty winds. Much drier and also cooler air
will start to advect into the area under a northwesterly breeze.

For Tuesday and Wednesday...As a robust trough exits the Northeast
late Tuesday, ridging builds from the Great Lakes region southward
ahead of a strong upper-level trough moving into the Central Plains.
This will allow surface high pressure to build into our area from
the northwest, with a cooler and much drier airmass in place. There
will be a breeze on Tuesday from the northwest given mixing within
some cold air advection. As the ridge builds eastward more
Wednesday, the surface high will shift eastward as well and tend to
move offshore Wednesday night. A warm front advancing northeastward
from the Ohio Valley will start to approach our area late Wednesday
night. As a result, the dew points should start to creep up some
Wednesday night however it is not expected to be all that humid.

For Thursday and Friday...A strong ridge centered across the
Southeastern U.S. will flex north and eastward some during this time
frame. The axis of this ridge may end up remaining to our west,
keeping our region more into a northwesterly flow regime aloft. As a
result, a warm front sitting to our southwest may take its time
advancing north of our entire area until late Friday. In addition, a
strong short wave diving southeastward may produce weak surface low
pressure near our area later Thursday night and Friday morning
before moving offshore. It is possible this feature could be
convectively enhanced, and the convective risk may be higher during
this time frame. Given uncertainty on the evolution of this, kept
PoPs on the lower side. Otherwise, dew points will gradually be on
the rise with it turning more humid especially during Friday.

For Saturday and Sunday...As an upper-level trough rounds the
northern side of the large ridge, surface low pressure tracks across
Canada however its cold front is forecast to move across our area
later Saturday. The tail end of this front may be weaker as it
encounters the northern side of the ridge, however building warmth
and humidity along with a belt of stronger flow may result in some
stronger convection with the front. The front may then stall to our
south Sunday given the strong ridge across the southern states.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Into tonight...Mainly VFR at KRDG and KABE with one exception. There
will be showers and thunderstorms in the 00Z to 04Z time frame. The
thunderstorms will result in IFR conditions and may bring strong
wind gusts, hail, heavy rain and frequent lightning. Mainly VFR at
KPHL, KILG, KMIV, KPNE and KTTN with only a chance of a shower or
thunderstorm in the 02Z to 06Z time frame.  Low clouds off the ocean
into this evening at and around KACY, then mainly VFR overnight.
South wind 10 to 15 knots this evening, decreasing to 5 to 10 knots
then becoming southwest overnight. Low level wind shear is
anticipated at KPHL, KILG, KPNE, KTTN, KACY and KMIV between about
02Z and 08Z due to a southwesterly low level jet around 40 knots.

Monday...Mainly VFR. A chance of a shower or thunderstorm in the
afternoon. West southwest wind 10 to 15 knots with gusts around 25
knots.

Outlook...
Monday night...A few showers and thunderstorms during the early
evening may result in local but brief MVFR/IFR conditions, otherwise
VFR. West winds 10-15 knots, becoming northwest.

Tuesday and Wednesday...VFR. Northwest winds 10-15 knots with gusts
to 20 knots, diminishing some Tuesday night, then becoming light and
variable during Wednesday.

Thursday and Friday...Mostly VFR, however some showers and
thunderstorms are possible especially later Thursday into Friday.
Light and variable winds becoming west-southwest 5-10 knots
Thursday, then becoming northwest later Thursday night into
Friday.

&&

.MARINE...
A south to southwest flow will continue over the coastal waters of
New Jersey and Delaware for tonight and Monday. With the warm air
riding over the cold water, winds are not forecast to mix
efficiently to the water's surface. It appears as though gusts will
not get much higher than 20 knots. As a result, we have cancelled
the Small Craft Advisory. Wave heights on our ocean waters are
expected to be 2 to 4 feet and waves on Delaware Bay should be 2
feet or less.

The warm humid air may also result in the development of some fog on
the waters. However, the timing and extent are a low confidence
forecast. We will continue to monitor for any fog development.

Outlook...
Monday night...The conditions are expected to be below Small Craft
Advisory criteria, with winds shifting from southwest to northwest
following the passage of a cold front.

Tuesday...Northwest winds gusting to around 20 knots, however the
conditions are expected to be below Small Craft Advisory criteria.

Wednesday through Friday...The conditions are anticipated to be
below Small Craft Advisory criteria.

Rip Currents...
The southerly flow will continue to result in a moderate risk for
the development of dangerous rip currents along the New Jersey coast
into tonight. There is a low risk at the Delaware Beaches. With a
similar weather pattern expected for Monday, the same risk
categories are anticipated.

&&

.EQUIPMENT...
The KDIX radar remains out of service as repairs continue
following a significant equipment failure. The latest estimate
on a return to service is sometime from Monday May 20th to
Wednesday May 22nd. Surrounding radars include KDOX, KOKX, KLWX,
KCCX, KBGM and TPHL.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Gorse
Near Term...Iovino
Short Term...Iovino
Long Term...Gorse
Aviation...Gorse/Iovino
Marine...Gorse/Iovino
Equipment...Staff
Hazardous weather outlook, May 19, 2:48 PM EST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
348 PM EDT Sun May 19 2019

PAZ054-055-060>062-202000-
Carbon-Monroe-Berks-Lehigh-Northampton-
348 PM EDT Sun May 19 2019

...SEVERE THUNDERSTORM WATCH 193 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Pennsylvania and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ001-007>010-PAZ101>106-202000-
Sussex-Warren-Morris-Hunterdon-Somerset-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
348 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Some thunderstorms this evening could produce locally strong to
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>003-MDZ008-012-015-019-020-NJZ012-013-015>023-027-PAZ070-071-
202000-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Delaware-Philadelphia-
348 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-024>026-202000-
Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
348 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...This afternoon and tonight.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a probable moderate risk for the development of dangerous
rip currents.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-202000-
Delaware Beaches-
348 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for southern Delaware.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-202000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
348 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The Binghamton radar (KBGM), 148 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 hail, 2 lightning, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
May 19, 5:40 PM EST
Where
Carbon County, 0.69 mi N of Jim Thorpe
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.880, -75.730

A tree was reported down in Jim Thorpe Twp.

Thunderstorm Wind, Carbon

When
May 19, 5:48 PM EST
Where
Carbon County, 2.61 mi W of Trachsville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.880, -75.580

A tree was reported down in Towamensing Twp.

Lightning, Carbon

When
May 19, 5:50 PM EST
Where
Carbon County, 0.52 mi E of Lehighton Carbon Arp
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
40.820, -75.760

Lightning struck a garage on Hemlock Dr. in Mahoning Twp, resulting in a fire. At least 5 structures in total were hit by lightning in Carbon County.

Thunderstorm Wind, Carbon

When
May 19, 5:55 PM EST
Where
Carbon County, 3.13 mi E of East Side
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
41.070, -75.720

A tree was reported down in Kidder Twp.

Thunderstorm Wind, Monroe

When
May 19, 6:15 PM EST
Where
Monroe County, 1.25 mi ESE of Tannersville
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
41.040, -75.300

A tree came down on an occupied trailer in Pocono Twp. No injuries were reported. Stadden Rd was also closed due to a downed tree.

Thunderstorm Wind, Berks

When
May 19, 7:10 PM EST
Where
Berks County, 0.87 mi NE of Womelsdorf
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.380, -76.170

Multiple trees and power lines were reported down just north of Heidelberg Twp. Time estimated from radar.

Thunderstorm Wind, Berks

When
May 19, 7:13 PM EST
Where
Berks County, 1.48 mi SSW of Montello
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.300, -76.040

A tree was reported down on a residence on Miller Rd.

Thunderstorm Wind, Berks

When
May 19, 7:20 PM EST
Where
Berks County, 1.72 mi WNW of (Rdg)spaatz Fld Read
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.390, -76.000

A tree and other debris were reported down on Route 222 at Tulpehocken Bridge. Time estimated from radar.

Hail, Berks

When
May 19, 7:26 PM EST
Where
Berks County, 0.53 mi E of Wyomissing Hills
Measured
1 in hail
Reported by
Public
Coordinates
40.330, -75.960

Hail as large as quarter size was reported in the Wyomissing area.

Thunderstorm Wind, Berks

When
May 19, 7:31 PM EST
Where
Berks County, 0.53 mi E of Jacksonwald
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.330, -75.840

A large tree came down across Oley Turnpike Rd. between Woods Lane and Ritters Lane, blocking the road. Power lines were also reported down.

Thunderstorm Wind, Berks

When
May 19, 7:51 PM EST
Where
Berks County, 0.69 mi N of Bernharts
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.390, -75.920

A trained spotter estimated 60 to 65mph wind gusts.

Hail, Berks

When
May 19, 7:57 PM EST
Where
Berks County, West Wyomissing
Measured
1 in hail
Reported by
Public
Coordinates
40.330, -76.020

Quarter size hail was reported in Sinking Spring. Time estimated from radar.

Thunderstorm Wind, Berks

When
May 19, 8:01 PM EST
Where
Berks County, 0.87 mi SW of Cherokee Ranch
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.410, -75.940

A tree came down in Bern Twp near Route 61 and Cross Keys Rd. Time estimated from radar.

Lightning, Berks

When
May 19, 8:10 PM EST
Where
Berks County, 0.53 mi E of Sinking Spg
Reported by
Fire Department/Rescue
Coordinates
40.330, -76.070

Lightning struck a residence on North Penn Dr.

Thunderstorm Wind, Berks

When
May 19, 8:14 PM EST
Where
Berks County, 0.87 mi SE of Bechtelsville
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.360, -75.620

A tree was reported down on Township Line Rd one mile from Route 100. Time estimated from radar.

Thunderstorm Wind, Berks

When
May 19, 8:15 PM EST
Where
Berks County, 0.53 mi W of Passmore
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.400, -75.610

A tree was downed onto wires on Forge Dale Rd. Time estimated from radar.

Thunderstorm Wind, Berks

When
May 19, 8:17 PM EST
Where
Berks County, 0.53 mi W of Boyertown
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.330, -75.640

A tree and power lines were reported down on E Philadelphia Ave. Time estimated from radar.

Thunderstorm Wind, Berks

When
May 19, 8:31 PM EST
Where
Berks County, 0.87 mi NE of Womelsdorf
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.380, -76.170

Multiple trees and power poles were reported down. Time estimated from radar.

Thunderstorm Wind, Northampton

When
May 19, 8:40 PM EST
Where
Northampton County, 2.14 mi SSW of Glendon
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.640, -75.240

A large tree was blown down onto a house in the 2700 block of Morgan Hill Rd. in Williams Twp. A section of the home was reported to be essentially destroyed. An elderly woman in the home received minor injuries. Time estimated from radar.

Tornado, Bucks

When
May 19, 8:51 PM EST to 8:52 PM EST
Where
Bucks County, 1.48 mi NNE of Ottsville
Rating
EF1
Path length
0.26 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
40.490, -75.140

A late report triggered a damage survey a few days after the storms on May 19. A survey team determined a tornado briefly touched down over the Beaver Valley Campgrounds in Tinicum Township, Bucks County, PA near Ottsville. The tornado tracked from southwest to northeast across the property for approximately one quarter of a mile with a maximum path width of about 100 yards. The tornado was on the ground for approximately one minute. Dozens of trees were uprooted with several trees snapped in a manner consistent with tornadic winds. The tornado reached its maximum width and intensity near the end of its path where three camping trailers were significantly damaged by fallen trees. Fortunately, no injuries were reported as a result of this tornado.

Hail, Monroe

When
May 19, 10:36 PM EST
Where
Monroe County, 0.87 mi NW of Brodheadsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.930, -75.390

Hail up to quarter size was reported near Brodheadsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyThe tornado archive for Pennsylvania, 2019Warnings in Pennsylvania, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816426, 816427, 816423, 816428, 816429, 816430, 816431, 816432, 816416, 816433, 816462, 816418, 816434, 816424, 816435, 816437, 816438, 816439, 816441, 816425, 816420.